Alert archive / Montana / Red Flag Warnings in 2017

Red Flag Warning 4, NWS Glasgow, MT

July 4, 201712 counties in Montana

NWS Glasgow, MT issued this red flag warning at Jul 4, 2017, 7:04 PM MDT for 12 counties in Montana. It took effect at Jul 5, 2017, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2017, 7:04 PM MDT (01:04 UTC)
In effect from
Jul 5, 2017, 12:00 PM MDT
Expired
Jul 5, 2017, 8:26 PM MDT
In force
8 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 1.1 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
3034 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS85 KGGW 050104
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
704 PM MDT Tue Jul 4 2017

...CRITICAL FIRE WEATHER CONDITIONS RETURNING FOR WEDNESDAY...

.The regional weather pattern continues to trap a large ridge of
high pressure across most of the western US states. That influence
has easily spread northward through NE Montana. Hot and dry
conditions will combine with gusty winds through part of
Wednesday.

MTZ120-122-134>137-051315-
/O.NEW.KGGW.FW.W.0004.170705T1800Z-170706T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
704 PM MDT Tue Jul 4 2017

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR
LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 
120...122...134... 135...136 AND 137...

The National Weather Service in Glasgow has issued a Red Flag
Warning for low humidity and gusty winds...which is in effect 
from noon to 9 PM MDT Wednesday.

* AFFECTED AREA...Fire Weather Zones 120...122...134...135... 
  136 and 137.

* WINDS...Northwest 5 to 15 mph with gusts up to 25 mph.

* TIMING...Wednesday from Noon to 9 PM.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the lower 90s.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
3 follow-up statements
184 
WWUS85 KGGW 050937
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
337 AM MDT Wed Jul 5 2017

...CRITICAL FIRE WEATHER CONDITIONS FOR TODAY...

.Hot and dry conditions will continue today. A weak boundary will
cross the region this afternoon with winds turning from southeast
to northwest, with some stronger gusts possible just behind the
wind shift.

MTZ120-122-134>137-060300-
/O.CON.KGGW.FW.W.0004.170705T1800Z-170706T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
337 AM MDT Wed Jul 5 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER
ZONES 120...122...134...135...136 AND 137...

* AFFECTED AREA...Fire Weather Zones 120...122...134...135... 
  136 and 137.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* TIMING...Today from Noon to 9 PM.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the mid 90s to near 100

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
202 
WWUS85 KGGW 052029
RFWGGW

URGENT - FIRE WEATHER MESSAGE
National Weather Service Glasgow MT
229 PM MDT Wed Jul 5 2017

MTZ120-122-134>137-060300-
/O.CON.KGGW.FW.W.0004.000000T0000Z-170706T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
229 PM MDT Wed Jul 5 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 120...122... 
134...135...136 AND 137...

* AFFECTED AREA...Fire Weather Zones 120...122...134...135... 
  136 and 137.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* TIMING...UNTIL 9 PM.

* RELATIVE HUMIDITY...As low as 8 percent.

* IMPACTS...Potential for erratic fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/glasgow
557 
WWUS85 KGGW 060226 AAB
RFWGGW

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Glasgow MT
826 PM MDT Wed Jul 5 2017

...FIRE WEATHER CONDITIONS IMPROVING TONIGHT...

MTZ120-122-134>137-060330-
/O.CAN.KGGW.FW.W.0004.000000T0000Z-170706T0300Z/
Fort Peck Reservation and Daniels/Roosevelt/Sheridan Counties-
Dawson/McCone/Prairie/Richland/Wibaux Counties-
Northern Valley and Northern Phillips Counties-The Little Rockies-
The Lower Missouri River Breaks including the Charles M Russell
National Wildlife Refuge-
Southern Petroleum and Southern Garfield Counties-
826 PM MDT Wed Jul 5 2017

...RED FLAG WARNING IS CANCELLED FOR WINDS AND LOW HUMIDITY FOR 
FIRE WEATHER ZONES 120...122...134...135...136 AND 137...

The National Weather Service in Glasgow has cancelled the Red
Flag Warning.

Even though dry fuels continue to pose a problem, winds have
diminished and humidity has recovered enough to no longer warrant
the need for a Red Flag Warning tonight. It should also be noted,
however, that with fire weather conditions slightly improved for 
tomorrow, that borderline breezy winds and low humidity may cause 
a little concern for fire weather zone 136. Conditions will be
monitored closely.

$$

http://www.weather.gov/glasgow

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 4, 2:29 PM MDT, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 4, 2:29 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
229 PM MDT Tue Jul 4 2017

.SHORT TERM...for northeast Montana...tonight through Thu...

Cool front has stalled out and is washing out over eastern
Montana this afternoon. It brought slightly cooler or less hot
readings today but also brought in higher dewpoint/humid air from
eastern Sask to mainly the eastern zones. Some cumulus clouds
have developed but not anything impressive.

Attention then turns to Wednesday. Weak surface low will cross
the area with west winds increasing and generating breezy
conditions with low humidities. A Red Flag Warning will be
issued.

In the meantime, tonight will be quiet with clear skies and light
east to southeast winds. Temps will be about 10 degrees above
normal. TFJ

.LONG TERM...Thu night through Tue...
Latest model output continues to show a large ridge over the
western portions of Canada and the CONUS, with a closed low off
the coast of British Columbia in the Gulf of Alaska. Expect no
relief from the hot weather as the ridge dominates our weather
pattern over most of the extended period, and high temperatures
will be in the 90s most of this time. Latest models seem to
indicate a slower progression of the closed low than previously
indicated, with it now moving inland over the weekend. This will
delay the arrival of the shortwave disturbance riding the ridge
until Sunday or Monday for northeast Montana, assuming this
pattern persists. With little confidence regarding precip over
this period, left pops low for now. Hickford
Previous Discussion...
Synoptic Setup: Wednesday night begins with a large area of hot high
pressure covering the western half of the CONUS. Ridge spurs jut
out from here over South Dakota and into the Upper Mississippi
Valley and up into British Columbia and Yukon Territory through
the Rockies. A large closed low lies off the coast of British
Columbia and into the Gulf of Alaska.

Wednesday night through Friday night: CLosed low will move inland
slowly. This will nudge the ridge spur over British Columbia
toward the high plains of Canada and the northern CONUS. 850 mb
temperatures will rise from the mid 20*C to the lower 30*C.
expect conditions to be dry with increasing temperatures at the
surface.

Saturday through Monday: Ridge spur moves across the region before
toppling over into the Dakotas. Daytime highs will be marked with
possibilities of 100s or greater. Nighttime lows may also have a
difficult time recovering.

Monday night onward: While the ridge spur will translate east and
conditions will become zonal... northern Montana will still
remain of the the top of the hot high pressure to the south which
may preclude much relief or prevent pacific moisture from reaching
the ground as it passes through. Models are also having trouble
lining up with any confidence during these periods. GAH

&&

.AVIATION...
Expect VFR conditions as high pressure will bring clear skies and
dry weather to the area, although heat may limit takeoff ability
tomorrow afternoon.

Winds will become easterly tonight at 5 to 15 kts, then gradually
swing to the west northwest in the morning and increase to 10 to
15 kts in the afternoon.  Hickford

&&

.FIRE WEATHER...

Surface low pressure will traverse across eastern Montana
early Wednesday which will increase west winds. A cold front will
approach the area which will create compressional warming ahead
of it. Winds increase from the NW into the afternoon then diminish
during the evening. The compressional warming will lower humidity
into the teens across most areas, with spots in zones 136 and 137
near 10%.

The cold front will pass south through the area during the
evening allowing for some humidity recovery.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 9 PM MDT Wednesday for
MTZ120-122-134>137.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 4, 2:59 PM MDT, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Glasgow MT
259 PM MDT Tue Jul 4 2017

MTZ016>027-059>062-052100-
Central and Southeast Phillips-Central and Southern Valley-
Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone-
Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Southwest Phillips-Northern Valley-Eastern Roosevelt-
259 PM MDT Tue Jul 4 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

.DAY ONE...This Afternoon and Tonight

The probability is low for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Red Flag Warning is in effect from noon Wednesday until 9 pm.

Hot and dry conditions will continue through this weekend.
Temperatures will be in the 90s to near 100 at times. This will
increase the possibility for heat related illnesses.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:00 PM MDTLake Wind AdvisoryGGWGarfield, McCone, Petroleum, Phillips, Valley5 hr

Nearby

Red Flag Warnings in Montana, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.